Herceptin: Did anyone ever have to discontinue this treatment?

Options
BetsyJane
BetsyJane Member Posts: 127
I was on Herceptin for six months. I was supposed to continue it for one year. After my muga scan last Tuesday, it showed my heart function has decreased considerably and I have to stop this treatment for the time being. I see my oncologist on Tuesday for further details.

Has anyone ever had to stop their Herceptin treatments because of heart problems?

Did your heart ever return to normal again? If so, did you continue on with the remainder of your Herceptin treatments?

Thank you Pink Ladies.

Betsy

Comments

  • Margeaux
    Margeaux Member Posts: 84
    Options
    Herceptin
    Betsy:
    I made it through one year of Herceptin much to my surprise. I have a history of arrythmia and have been on beta blockers for the last 5 years as well as B/P pills, I was very worried about Herceptin's effect on the heart. Oncologist prescribed echocardiograms every 3 months. He was satisfied with the results, but he is one of those types who believes full steam ahead when attacking "the beast". Cardiologist only guesed at the Ejection fracture, since the tests were hard to read due to swelling. I am going have a PET scan, mammogram and blood tests in January. If all goes well I'll insist on another echocardiogram. During chemo my B/P dropped so precipitously (sp?) I was taken off B/P pills, now I am back on, had to double the dose to keep it under control. Since I am 78 years old, no-one but me seems to be worried.
    All the best for your visit to the oncologist.
    Marlene
  • Bonehead
    Bonehead Member Posts: 1
    Options
    Herceptin
    Hey Betsy, I just completed a years worth of Herceptin at the end of September. I was extremely fortunate in that I had no decline in my cardiac function and my Muga scans remained stable throughout. Whilst undergoing therapy though my oncologist continually reassured me that even though some people had to stop therapy for a while until their heart function picked up they were able to resume it. He was determined to give his patients every last delicious drop. He told me he even had a patient who had such a poor tolerance she had to be hospitalized, she made a full recovery. I just wanted to share that with you. Love Dee
  • Mitzi333
    Mitzi333 Member Posts: 511 Member
    Options
    Bonehead said:

    Herceptin
    Hey Betsy, I just completed a years worth of Herceptin at the end of September. I was extremely fortunate in that I had no decline in my cardiac function and my Muga scans remained stable throughout. Whilst undergoing therapy though my oncologist continually reassured me that even though some people had to stop therapy for a while until their heart function picked up they were able to resume it. He was determined to give his patients every last delicious drop. He told me he even had a patient who had such a poor tolerance she had to be hospitalized, she made a full recovery. I just wanted to share that with you. Love Dee

    Herceptin...
    I've been on Herceptin since Feb of this year. My one year of Herceptin treatments are scheduled for completion in Feb 2012. I've have cardiograms every 3 months and so far,so good. I'm hopeful all will continue to go well.

    You're in my prayers to be able to resume and successfully complete the Herceptin treatments.

    Mitzi
  • Melaniedoingwell
    Melaniedoingwell Member Posts: 80
    Options
    Herceptin - heart issues
    My hema/onco told me that damage to heart muscle from herceptin is something you DO recover from.

    I am being watched now because my function had dropped minimally. He did not stop infusion yet because my overall health has been truly excellent (you know - except for this tiny little CANCER thing!), but I am to be on the alert for unexplained shortness of breath or leg swelling and inform him IMMEDIATELY. If that happens he will suspend infusion until I recover heart function. Regardless, I will get the full amount of Herceptin infusions... yay;p

    Don't worry, stay positive, pray!
  • mariam_11_09
    mariam_11_09 Member Posts: 691
    Options
    Yes, I had to have my
    Yes, I had to have my treatment postponed until my heart function improved. It went from the upper end of normal to the lower end of normal. The Onc. said the drop was too significant and he didn't want there to be permanent heart damaage. I had 8 months of Herceptin before I stopped. I took a break for a month and there was no improvement. Then I took another 3 month break and there was a small improvement, enough to indicate that the damage was not permanent. I started up the Herceptin again.

    I had my last Herceptin mid August and my last muga scan a month ago and my heart function is improving. It is not back to my normal but is better.

    Someone loaned me the book 'The Sinatra Solution' and they gave recommendations for suppliments for left ventricular heart problems. I followed this during the 3 month break until all the suppliments finished a few weeks after my last Herceptin. I admit I got tired of taking handfuls of pills and have no idea if this helped at all.

    What you are expercing is not uncommon at all. It is expected for there to be some decrease in heart function and some of us have it more than others. Hang in there.

    take care
    Mariam
  • BetsyJane
    BetsyJane Member Posts: 127
    Options
    Heart Function dropped from 64 to 51
    I see my oncologist on Tuesday. My ejection fraction went from 64% to 51%. I get very winded many times during the day which is very troublesome to me. Heart disease runs in my family.

    I know my oncologist is taking me off Herceptin for the time being. I hope it's not for too long as I do want to get a full years worth of it. I've only had about 6 1/2 months so far. In my opinion, Herceptin is a God Send.

    Thank you pink ladies for your comments and well wishes.

    God Bless All of You.

    Betsy
  • survivorbc09
    survivorbc09 Member Posts: 4,374 Member
    Options
    BetsyJane said:

    Heart Function dropped from 64 to 51
    I see my oncologist on Tuesday. My ejection fraction went from 64% to 51%. I get very winded many times during the day which is very troublesome to me. Heart disease runs in my family.

    I know my oncologist is taking me off Herceptin for the time being. I hope it's not for too long as I do want to get a full years worth of it. I've only had about 6 1/2 months so far. In my opinion, Herceptin is a God Send.

    Thank you pink ladies for your comments and well wishes.

    God Bless All of You.

    Betsy

    I hope that you will be able
    I hope that you will be able to go back on Herceptin soon Betsy.


    Hugs and prayers,

    Jan
  • debi.18
    debi.18 Member Posts: 850 Member
    Options

    I hope that you will be able
    I hope that you will be able to go back on Herceptin soon Betsy.


    Hugs and prayers,

    Jan

    Didn't have to stop but...
    I had to go back to weekly treatments. After taxol was finished, herceptin was changed to 3 doses every 3 weeks. After the first triple dose my feet, ankles and calves became extremely swollen and I was having tightness in my chest. Echogram was ok but am back on weekly doses.

    Hugs,Debi
  • Alexis F
    Alexis F Member Posts: 3,598
    Options

    Herceptin - heart issues
    My hema/onco told me that damage to heart muscle from herceptin is something you DO recover from.

    I am being watched now because my function had dropped minimally. He did not stop infusion yet because my overall health has been truly excellent (you know - except for this tiny little CANCER thing!), but I am to be on the alert for unexplained shortness of breath or leg swelling and inform him IMMEDIATELY. If that happens he will suspend infusion until I recover heart function. Regardless, I will get the full amount of Herceptin infusions... yay;p

    Don't worry, stay positive, pray!

    What did your oncologist say
    What did your oncologist say Betsy? Try to stay positive and know that we are praying for you.


    Hugs, Lex